MAUDE Adverse Event Report: DEPUY SYNTHES SPINE MODIFIED INSTRUMENT; DRIVER, PROSTHESIS

DEPUY SYNTHES SPINE MODIFIED INSTRUMENT; DRIVER, PROSTHESIS
Catalog Number 698327060
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A follow up report will be submitted upon completion of the investigation.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Rep left voicemail.Instrument broke during surgery.The screwdriver tip broke off when the surgeon was provisionally tightening the set screw.The tip was retrieved from the womb and delivered to sterile processing to be cleaned along with the driver.However, the tip was lost during the cleaning process.
 
Additional Manufacturer Narrative
The inserter was returned with its tip broken off.The tip fragment was not returned for evaluation.The inserter was subsequently submitted for fracture analysis.Optical imaging of the inserter¿s fracture surfaces show torsional shear markings following a circular pattern indicating torsional overload.No material defects of other abnormalities were observed in this analysis.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.A trend analysis was conducted.No emerging trends were found requiring further actions.The root cause of the driver tip breaking cannot be determined from the sample and the information provided.The results of fracture analysis have determined that a probable root cause is torsional shear failure due to unexpectedly high forces placed on the inserter during tightening.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MODIFIED INSTRUMENT
Common Device Name
DRIVER, PROSTHESIS
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6966055
Report Number1526439-2017-10880
Device Sequence Number1483540
Product Code HWR
UDI-Device Identifier10705034230665
UDI-Public(01)10705034230665
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number698327060
Device Lot NumberWA14227A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2017
Initial Date Received by Manufacturer 10/05/2017
Supplement Date Received by Manufacturer11/29/2017
Initial Report FDA Received Date10/20/2017
Supplement Report FDA Received Date11/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age14 YR